welcome redditors!to snoo-finity ... and beyond!

NBME 21 Answers

nbme21/Block 3/Question#32

A 72-year-old man comes to the physician because of ...

Bleomycin

Login to comment/vote.

@infundibidum6 So, I got to bleomycin due to SketchyMicro. Bleomycin can cause hyperpigmentation and pulmonary fibrosis, and I didn’t have any connections to chlorambucil. Anthracyclines can be used for all sorts of malignancies (free radicals kill lots of stuff), so the exact indications did less for me to get to the answer than it might have with another category. n=1, but it’s not a magic memorization answer at least.

sbryant6  Correction: SketchyPharm ;) +  




Chemo-tox man picture from the FA (last page of the hem and onco section) works well for me in these types of questions.





I got it down to bleomycin & chlorambucil and went with chlorambucil (sounded like “bu”sulfan ... lol) because I thought bleomycin was for testicular cancer/Hodgkins lymphoma. I later found out that chlorambucil is actually a preferred treatment for CLL! Is it because chlorambucil causes severe immunosuppression? So you wouldn’t be giving it to a 72 yo man in the first place?

yotsubato  Bleomycin is the big boy of cancer treatment. I've never heard of chlorambucil and its not in FA. +  




 +0  upvote downvote
submitted by dr.xx(46),

Bleomycin is known to cause lung and skin toxicity due to relative absence of hydrolase in skin tissue resulting in decreased metabolism and delayed clearance. Pulmonary complications are common but skin changes are rare and include hyper-pigmentation, plaques, hyperkeratotic lesions, erythema multiforme, alopecia, stomatitis and nail changes. The exact mechanism of skin changes caused by bleomycin is not known. The treatment involves management of underlying disorders or withdrawal of the offending drug.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6003049/